Oklahoma, 2016Damaging Winds in Oklahoma, July 15, 2016
July 15, 2016 · NWS AMA · 6 events in 2 counties and zones
A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line. These storms main weather impact was severe wind gusts with a few damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 1:48 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 15, 1:48 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
248 PM CDT FRI JUL 15 2016
.SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.
.LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.
The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 98 72 101 72 / 50 10 0 0 0
Beaver OK 68 99 75 103 73 / 70 20 0 5 0
Boise City OK 65 99 70 100 70 / 60 10 0 10 5
Borger TX 71 101 76 103 75 / 70 10 0 0 0
Boys Ranch TX 69 102 73 105 73 / 50 10 0 0 0
Canyon TX 69 99 72 101 71 / 50 10 0 0 0
Clarendon TX 69 99 72 100 72 / 60 10 0 0 0
Dalhart TX 65 101 70 104 69 / 50 10 0 5 5
Guymon OK 68 101 74 105 73 / 70 10 0 5 5
Hereford TX 69 101 71 103 70 / 40 10 0 0 0
Lipscomb TX 68 97 74 100 74 / 70 10 0 0 0
Pampa TX 68 97 72 99 72 / 70 10 0 0 0
Shamrock TX 70 99 74 100 73 / 60 5 0 0 0
Wellington TX 72 100 74 102 74 / 60 5 0 0 0
&&
AVIATION... Not much change to make to the previous 12Z
discussion. Current observations show mostly clear skies across
the panhandles. Some light showers across the far western OK
panhandle may retrograde south close to KDHT for a few clouds to
make it over NW TX. Otherwise, the best chances of some showers
and thunderstorms will occur after 21Z Friday through the around
03z Saturday from NW to SE associated with a thunderstorm complex.
VFR conditions are expected to start the TAF period with MVFR
conditions possible with the heavier showers and thunderstorms to
move over the TAF sites. In the wake of the thunderstorm complex
to move through the region, some lower ceilings and residual BR
conditions are expected during the over night hours which may
linger some MVFR conditions at times. As high pressure builds into
the region after 12Z Saturday, SKC skies and VFR conditions will
return to the region through the end of the TAF period.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/7
Hazardous weather outlook, Jul 15, 1:52 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUL 15 2016
OKZ001>003-TXZ001>020-160800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
252 PM CDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD BECOME
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT ALONG WITH TORRENTIAL DOWNPOURS IN THE MORE INTENSE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 15, 3:15 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI JUL 15 2016
OKZ001-152145-
CIMARRON OK-
415 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 445 PM CDT...
AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF KEYES...OR 17 MILES NORTHEAST OF BOISE
CITY...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CIMARRON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3699 10214 3688 10213 3689 10253 3699 10252
TIME...MOT...LOC 2115Z 257DEG 17KT 3696 10237
WARD/BRB
Thunderstorm Wind, Cimarron
- When
- July 15, 3:49 PM CST
- Where
- Cimarron County, 1.77 mi NW of Sturgis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.900, -102.070
Late report...tree branches up to four inch in diameter were snapped.
Thunderstorm Wind, Beaver
- When
- July 15, 6:20 PM CST
- Where
- Beaver County, 1.49 mi SSW of Beaver
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -100.530
Thunderstorm Wind, Beaver
- When
- July 15, 6:20 PM CST
- Where
- Beaver County, 0.69 mi S of Beaver
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -100.520
Thunderstorm Wind, Beaver
- When
- July 15, 6:26 PM CST
- Where
- Beaver County, 2.22 mi E of Bryans Corner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -100.780
Semi truck blown over on Highway 412 west of Route 23.
Thunderstorm Wind, Beaver
- When
- July 15, 6:50 PM CST
- Where
- Beaver County, 3.04 mi NW of Logan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -100.260
Thunderstorm Wind, Beaver
- When
- July 15, 6:53 PM CST
- Where
- Beaver County, 3.04 mi NW of Logan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -100.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653021, 653022, 653023, 653024, 653025, 653026.